Iowa, 2012

Wildfire in Iowa, September 27, 2012

September 27, 2012 · NWS FSD · 4 events in 4 counties and zones

Several farm fires and grass fires were reported during the afternoon in Osceola, O'Brien, Clay, and Buena Vista Counties under very dry conditions and strong winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Several farm fires and grass fires were reported during the afternoon in Osceola, O'Brien, Clay, and Buena Vista Counties under very dry conditions and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 27, 11:13 AM CST, 47 minutes earlier.

Area forecast discussion, Sep 27, 11:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT THU SEP 27 2012

.DISCUSSION.../ISSUED AT 945 AM CDT/
FORECAST LOOKS IN GOOD SHAPE FOR TODAY. SUNNY SKIES AND TEMPERATURES
ABOUT 5 TO 10 DEGREES ABOVE AVERAGE. DEWPOINTS SHOULD DROP THIS
AFTERNOON ALLOWING FOR RELATIVE HUMIDITY LEVELS TO FALL TO OR BELOW
20 PERCENT IN MANY AREAS. WINDS ARE EXPECTED TO REMAIN GENERALLY 10
MPH OR LESS OUT OF AN EASTERLY DIRECTION.

.PREVIOUS DISCUSSION.../ISSUED AT 300 AM CDT/
WEAK UPPER LEVEL FLOW OVER THE CENTRAL U.S. WILL KEEP THE STATUS QUO
OVER OUR AREA THROUGH THE UPCOMING WEEKEND. THIS WILL MEAN DRY AND
PLEASANT CONDITIONS THROUGH THE PERIOD AS A SURFACE HIGH PRESSURE
AXIS REMAINS PARKED FROM THE GREAT LAKES REGION BACK THROUGH THE
CENTRAL PLAINS DURING THIS TIME FRAME. WITH THIS STAGNANT
PATTERN...OUR AREA WILL SEE SUBTLE WARMING EACH DAY THROUGH SUNDAY
AS INDICATED BY MODEL 850 MB THERMAL FIELDS...WITH HIGHS TODAY IN
THE LOWER 70S IN OUR NORTHEASTERN ZONES TO LOWER 80S THROUGH THE
WESTERN JAMES RIVER VALLEY AND SOUTH CENTRAL SOUTH DAKOTA
AREAS...RISING INTO THE LOWER TO MID 80S ACROSS THE CWA BY THE
WEEKEND. NIGHTS WILL BE PLEASANTLY COOL WITH MAINLY CLEAR SKIES AND
VERY LIGHT WINDS EACH NIGHT...THOUGH ALSO SHOWING A SLIGHT WARMING
TREND THROUGH THE PERIOD...WITH LOWS RUNNING GENERALLY IN THE
40S...TO SOME LOWER 50S BY THE WEEKEND.

MODELS IN DECENT AGREEMENT ON A FRONTAL BOUNDARY SWINGING ACROSS THE
REGION LATER ON SUNDAY AND SUNDAY NIGHT...BUT THE GFS IS THE LONE
MODEL AT SPITTING OUT SOME PRECIPITATION WITH THE SYSTEM...AND WITH
MOISTURE LOOKING PRETTY SCANT KEPT IT DRY FOR NOW. THERE LOOKS TO BE
A SUBTLE COOL DOWN ON MONDAY BEHIND THIS SYSTEM...BEFORE WARMING
AGAIN ON TUESDAY OUT AHEAD OF A MORE SIGNIFICANT SURFACE TROUGH
SHOWN BY BOTH THE GFS AND ECMWF TO PASS THROUGH THE AREA LATER ON
TUESDAY INTO WEDNESDAY OF NEXT WEEK. AGAIN DOES NOT LOOK LIKE A LOT
OF MOISTURE WITH THE SYSTEM...BUT MODELS POINT TOWARD A MORE
SIGNIFICANT COOL DOWN FOR THE MIDDLE OF THE WEEK.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Sep 27, 2:52 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT THU SEP 27 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
352 AM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Osceola

When
September 27, 12:00 PM CST to 6:00 PM CST
Where
Osceola forecast zone
Reported by
Newspaper
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Several farm and grass fires were reported in the county. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased. The fires were mainly in the southern part of the county.

Wildfire, O'Brien

When
September 27, 12:00 PM CST to 6:00 PM CST
Where
O'Brien forecast zone
Reported by
Newspaper
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Numerous farm and grass fires were reported in the county, especially near Hartley where the local fire department received many calls. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.

Wildfire, Clay

When
September 27, 12:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Newspaper
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Several farm and grass fires were reported in the county, including one large fire just north of Everly. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.

Wildfire, Buena Vista

When
September 27, 12:00 PM CST to 6:00 PM CST
Where
Buena Vista forecast zone
Reported by
Newspaper
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Several farm and grass fires were reported in the county, including a large fire near Sioux Rapids. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414301, 414302, 414303, 414304.